New York, 2005

Damaging Winds in New York, August 4, 2005

August 4, 2005 · NWS OKX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 9:43 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 9:43 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1043 AM EDT THU AUG 4 2005

.NEAR TERM (THIS AFTERNOON)...
WEAK BACKDOOR FRONT SOMEWHERE SW OF CWA THIS AM...BUT NOT ALL THAT
NOTICABLE IN TERMS OF T/TDS...ONLY A WEAK WIND SHIFT.  EXPECT THE
LOW LEVEL E-NE WINDS TO GET MIXED OUT AS TEMPS CLIMB INTO M-U80S IN
NEXT COUPLE OF HOURS.  RETURN FLOW WOULD NORMALLY SEND TDS CLIMBING
AS WELL...BUT AS HAS BEEN THE CASE RECENTLY...MIXING LIKELY TO GET
THE BEST OF THE HIGHER TDS.  THUS...HEAT INDICES WILL BE BORERLINE
AT BEST FOR THE NYC HEAT ADVISORY BUT WILL LEAVE ADVISORY UP FOR
NOW...COULD STILL SEE BRIEF PERIOD RIGHT AROUND 100F HI.

CONVECTIVE CHANCES FOR THIS AFTERNOON MINIMAL GIVEN ABOVE
DISCUSSION...T/TD SPREADS QUITE LARGE (ESPECIALLY WITH MIXING
EXPECTED THIS AFTERNOON).  MODIFYING SOUNDINGS TO L-M90S/L70S WOULD
PROBABLY BE ENOUGH TO GET SOMTHING STARTED.  HOWEVER...WITH LACK ON
CONFIDENCE ON TDS REACHING THOSE LEVELS...WILL TAKE OUT PREVIOUS 20
POP.  CANT RULE OUT ISOLATED TS...BUT COVERAGE-WISE...PROBABLY NOT
WORTHY OF EVEN A 20 POP BUT WILL LEAVE IN NW TO FIT IN BETTER WITH
SURROUNDING WFOS.
&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
HIGH AMPLITUDE RIDGE AXIS WORKS ACROSS THE NORTHEAST TONIGHT...
ALLOWING NEXT UPPER TROUGH TO SWING INTO THE NE FOR FRIDAY. HIGH
PRESSURE STRENGTHENS TO THE SE OF THE REGION...WITH WARM FRONT
WORKING NE OF AREA AND WARM SW FLOW RETURNING OVER ENTIRE REGION.

TEMPS ON FRIDAY WILL ONCE AGAIN ROCKET WELL INTO THE 90S ACROSS MOST
OF THE AREA WITH SW-W FLOW...MIXING TO 800 HPA...AND ADJUSTED 850
HPA TEMPS OF BETWEEN 20 AND 21C. MAY NEED TO ISSUE HEAT ADVISORY FOR
CITY ON FRIDAY AS DRIER AIR WILL LAG BEHIND COLD FRONT. THIS WILL BE
DEPENDENT ON FRONTAL PASSAGE TIMING...BUT WITH TEMPS PROGGED INTO
THE MID TO UPPER 90S AND MOISTURE POOLING AHEAD OF THE FRONT HEAT
INDICES MAY RISE TO AROUND 100 ONCE AGAIN.

MODELS IN FAIRLY GOOD AGREEMENT WITH TIMING AND STRENGTH OF
SURFACE COLD FRONT APPROACHING FROM THE WEST TONIGHT...INTO WESTERN
ZONES FRIDAY AFTERNOON...AND THEN WORKING EAST OF THE REGION BY
FRIDAY NIGHT. UPPER SUPPORT REMAINS WELL TO THE NORTH WITH THIS
FRONT...BUT WITH MARGINAL INSTABILITY...MOISTURE POOLING TO AROUND
2 PWATS...AND LOW-LEVEL CONVERGENCE ALONG/AHEAD OF THE FRONT WILL
CONTINUE THREAT OF SCATTERED CONVECTION FROM MIDDAY FRIDAY THROUGH
AROUND MIDNIGHT. THREAT OF ORGANIZED STRONG/SEVERE STORMS LOOKS POOR
WITH WEAK DEEP LAYER SHEAR AND LACK OF MID/UPPER SUPPORT.

UPPER TROUGH PIVOTS NE INTO SE CANADA FRIDAY NIGHT INTO SATURDAY
WITH GENERALLY WESTERLY UPPER FLOW OVER THE REGION. AT THE
SURFACE...THE COLD FRONT WORKS SOUTH OF THE REGION FRIDAY NIGHT WITH
MODIFIED CANADIAN HIGH PRESSURE BUILDING INTO THE REGION FOR
SATURDAY. THIS WILL PROVIDE FAIR AND DRY WEATHER WITH A NOTICEABLY
COOLER AND DRIER AIR AIRMASS TO START THE WEEKEND.
&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
NO MAJOR CHANGES TO EXTENDED.

THE OVERALL PATTERN FEATURES A MEAN TROUGH OVER THE NORTHEAST FOR
THE BEGINNING OF THE PERIOD. THE UPPER FLOW TRANSITIONS BACK TO MORE
OF AN FAST WESTERLY FLOW BY SUN...AND WE/LL REMAIN ON THE SOUTHERN
EDGE OF THE NORTHERN BRANCH. THIS IS WHERE THE MREF MEMBERS BEGIN
DIVERGING...HOWEVER MOST OF THEM GRADUALLY DEVELOP A BROAD TROUGH
OVER THE NORTHEASTERN PART OF THE COUNTRY BY WED. AT THE SFC...OLD
FRONTAL BOUNDARY STALLS OUT THROUGH THE MID ATLANTIC REGION ON SAT
AND EVENTUALLY DISSIPATES ON SUN. HIGH PRES BUILDS INTO THE
NORTHEAST DOMINATING THROUGH THE REMAINDER OF THE FORECAST
PERIOD..WITH JUST THE CHANCE OF DIURNAL CONVECTION FROM MONDAY ON.
TEMPS WILL MODERATE BACK TO SEASONABLE LEVELS SUN...WITH A GRADUAL
INCREASE IN HEAT AND HUMIDITY AS THE WEEK PROGRESSES.
&&

.MARINE...
RELATIVELY TRANQUIL WIND AND SEA CONDS WILL REMAIN OVER THE WATERS
FOR MOST OF THE FORECAST PERIOD DUE TO A WEAK PRESSURE PATTERN
OVERHEAD. HOWEVER...THE PRESSURE GRADIENT DOES TIGHTEN OVER THE
WATERS LATER THURS NITE THRU FRI EVENING AS A COLD FRONT APPROACHES
THEN CROSSES THE WATERS. WE COULD SEE SEAS AND WINDS ON THE OCEAN
APPROACH SCA CRITERIA ON FRIDAY AS A RESULT. FOR NOW WILL DO WITHOUT
ANY HEADLINES SINCE THIS WILL BE A MARGINAL EVENT.
&&

.AVIATION...
VFR CONDS EXPECTED THRU THIS EVENING.
&&

.CLIMATE...
RECORDS SEEM A BIT OUT OF REACH TODAY WITH AN ONSHORE COMPONENT TO
FLOW.  RECORD HIGH TEMPERATURES FOR AUGUST 4 ARE AS FOLLOWS:

EWR - 100  (1993)
LGA - 96   (1995)
NYC - 100  (1944)
ISP - 91   (1989)
JFK - 93   (1995)
&&

.HYDROLOGY...
NEXT CHANCE OF MEASURABLE RAINFALL FRIDAY AFT/EVE. GENERALLY AROUND
0.10 RAINFALL EXPECTED...BUT WITH JUICIER AIRMASS...LOCALLY HIGHER
AMOUNTS IN CONVECTION QUITE LIKELY.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY FOR NYC BOROUGHS...NYZ072>076.
NJ...NONE.
MARINE...NONE.
&&

SHORT TERM:  SR/BC
LONG TERM:  JST
Hazardous weather outlook, Aug 4, 2:30 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
330 AM EDT THU AUG 4 2005

NYZ072>076-050900-
BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-
330 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE FIVE BOROUGHS OF NYC FOR THIS
AFTERNOON AND EVENING. THE COMBINATION OF HIGH TEMPERATURES IN THE
MID 90S AND INCREASED HUMIDITY WILL HAVE HEAT INDICES RISING TO
AROUND 100 DEGREES.

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS MORNING AND AFTERNOON.
STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND HIGH
HUMIDITY ON FRIDAY MAY HAVE HEAT INDICES RISING TO AROUND
100 DEGREES ONCE AGAIN. STAY TUNED FOR THE LATEST UPDATES.

SCATTERED CONVECTION POSSIBLE FRIDAY AFTERNOON AND EVENING WITH A
COLD FRONTAL PASSAGE. STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE
THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR STRONG/SEVERE THUNDERSTORM
REPORTS.

CTZ005>012-NJZ002>006-011-NYZ067>071-077>081-050900-
BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-NASSAU NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-
SOUTHWEST SUFFOLK NY-UNION NJ-WESTERN PASSAIC NJ-
330 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND INCREASED
HUMIDITY WILL HAVE HEAT INDICES RISING TO AROUND 100 DEGREES ACROSS
PORTIONS OF NORTHEAST NEW JERSEY...THE LOWER HUDSON VALLEY...AND
POSSIBLY INTERIOR SOUTHERN CONNECTICUT.

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY. STRONG WIND GUSTS AND
HEAVY DOWNPOURS WILL BE THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

THE COMBINATION OF HIGH TEMPERATURES WELL INTO THE 90S AND HIGH
HUMIDITY ON FRIDAY MAY HAVE SOME HEAT INDICES RISING TO AROUND
100 DEGREES ONCE AGAIN.

SCATTERED CONVECTION POSSIBLE FRIDAY AFTERNOON AND NIGHT WITH A
COLD FRONTAL PASSAGE. STRONG WIND GUSTS AND HEAVY DOWNPOURS WILL BE
THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR STRONG/SEVERE THUNDERSTORM
REPORTS.

ANZ330-335-338-350-353-355-050900-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
330 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY. STRONG WIND GUSTS...HEAVY
DOWNPOURS...AND LOCALLY ROUGH SEAS WILL BE THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SCATTERED CONVECTION POSSIBLE FRIDAY AFTERNOON AND NIGHT WITH A
COLD FRONTAL PASSAGE. STRONG WIND GUSTS...HEAVY
DOWNPOURS...AND LOCALLY ROUGH SEAS WILL BE THE MAIN THREAT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT NEEDED.

The radar

The Brookhaven radar (KOKX), 90 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New York

When
August 4, 2:13 PM EST
Where
New York County, 1 mi NE of Central Park
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.800, -73.933

Harlem AWS site reported a wind gust of 55 mph. Large branches reported down.

Thunderstorm Wind, Bronx

When
August 4, 2:25 PM EST
Where
Bronx County, Mott Haven Jct
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -73.917

Numerous trees down, some of which fell on cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472757, 5472758.